Stopping Statins - Things to Consider


When confronted by the reality that one's statin is causing intolerable, even dangerous side effects, the question of alternatives or stopping one's statin inevitably arises.

A frequent course of action is to try another statin but only rarely does this resolve the problem for all statins are HMG Co-A reductase inhibitors and as such work only in one way, to inhibit the reductase step on the mevalonate pathway of cholesterol biosynthesis.

So if you are experiencing muscle pain, short term memory loss, unusual tiredness or depression with your new statin and change to another statin seems futile, what then?

The problem I see is that increasingly I am receiving reports saying, "I have heard of the side effects of statins in the media, or seen it in a forum while internet browsing, and my symptoms are the same."

You must understand statins' vital role in reduction of cardiovascular disease risk. Cholesterol has nothing to do with this. Statins' impressive benefits are due solely to their anti-inflammatory action and their powerful ability to inhibit nuclear factor kappa B (NF-kB). This substance is vital to our immune system's function of triggering an inflammatory response to disease.

As I thoroughly discuss in my book, Statin Drugs Side Effects, statins work their magic of lowering cardiovascular disease risk not by cholesterol reduction but by their inherent anti-inflammatory action.

Monocyte adhesion, macrophage recruitment, smooth muscle migration and platelet activation are all parts of our body's defensive inflammatory response, even if such inflammation occurs within the walls of our blood vessels as part of the process of atherosclerosis.

Platelet activation is essential to this response to help seal off the disease regardless of its cause. Statins' inhibition of NF-kB reduces the likelihood of thrombosis with blood vessels during this inflammatory assault hence, its undeniable record in reducing the degree of atherosclerosis and CV risk.

Now let us assume you have been on a statin for a few months or years during which time it has provided inhibition of inflammatory activity within your blood vessels. That's good. But then you experience memory loss or severe myopathy and must come off statins. If this is done, there is a return of normal platelet activation (stickiness) in most people but in some, recent studies have shown, there will be an overshoot of platelet stickiness, peaking in the second week after stopping the statin.

The result is a small but significant tendency for strokes and infarctions to occur during that time. This suggests the solution should be a gradual tapering off of statins, not abrupt cessation, and is certainly an option that you should discuss with your prescribing physician.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor


DMCA.com